Home ii Forums Medications Refusing to take medications

  • Refusing to take medications

    Posted by John S on April 9, 2020 at 3:32 pm

    I am having a very hard time getting my father to take his meds. Every day it turns into a big fight as he tells me he has already taken them when I know that she has not. I think in his mind he really believes he has already taken his medication so there is no way I can convince him.

    John W replied 2 years, 5 months ago 3 Members · 2 Replies
  • 2 Replies
  • Debbie S

    Member
    April 10, 2020 at 4:50 pm

    John, this can be tough but so important. I understand that a daily fight causes so much stress and makes this function something you dread. Rather than fight, here are a few tips you can try.
    1) Try using a pill box so he can see the day and time and that the pills are still in the box. Don’t be nasty about reminding him but rather ask him in a friendly tone of voice to double check to see if they are still in there. Let him know that you often forget when sometimes you think you have already taken your medications.
    2) Try offering a reward such as a cookie or something he enjoys.
    3) Some pills could be too large and hard to swallow. Talk with your father’s doctor or pharmacist to see if any of their medications could be changed to a liquid formula or if you could crush the pills and add them to applesauce, yogurt, or food.
    *Make sure to ask before crushing any pills because not all pills are crushable. Some could become less effective or unsafe.

    Hope that helps

  • John W

    Member
    April 14, 2020 at 10:55 am

    Hi John, here are few more things that could help.
    1) Eliminate medications or supplements that aren’t absolutely necessary. Check with his doctor to see if everything is absolutely necessary and see if he can get rid of the ones that are not.
    2) Try taking your meds with him, so you both re doing it together. Say something like, Uh, dad, it’s time take our meds. Do you want to go first or should I? Even if it is just vitamins you are taking it could help.
    3) Consider the time of day. Sometimes switching to a time of day where they are more agreeable can help. Check with your doctor first to make sure this is OK